Alert archive / California / Wind Advisories in 2018

Wind Advisory 10, NWS San Diego, CA

March 21, 2018San Bernardino County, California

NWS San Diego, CA issued this wind advisory at Mar 21, 2018, 8:39 PM PDT for San Bernardino County, California. It took effect at Mar 22, 2018, 8:00 AM PDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 21, 2018, 8:39 PM PDT (03:39 UTC)
In effect from
Mar 22, 2018, 8:00 AM PDT
Expired
Mar 22, 2018, 7:00 PM PDT
In force
11 hr
Issued by
NWS San Diego, CA

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 3.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1556 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

374 
WWUS76 KSGX 220339
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
839 PM PDT Wed Mar 21 2018

...WIND ADVISORY FOR THE SAN BERNARDINO COUNTY MOUNTAINS AND THE
ADJACENT HIGH DESERT AREAS FOR THURSDAY...

.Surface low pressure developing over western Nevada on Thursday
will combine with strengthening winds aloft to create gusty winds
over the mountains and high desert areas.

CAZ055-060-221300-
/O.NEW.KSGX.WI.Y.0010.180322T1500Z-180323T0200Z/
San Bernardino County Mountains-Apple and Lucerne Valleys-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Victorville, 
Hesperia, and Apple Valley
839 PM PDT Wed Mar 21 2018

...WIND ADVISORY IN EFFECT FROM 8 AM TO 7 PM PDT THURSDAY...

The National Weather Service in San Diego has issued a Wind
Advisory...which is in effect from 8 AM to 7 PM PDT Thursday. 

* Winds...South to Southwest 25 to 35 MPH with gusts to 55 MPH.
  Stronger gusts to 65 MPH possible over the highest mountain 
  ridges.

* Timing...Mid-morning through early evening Thursday

* Location...Along the mountain crests, over the desert slopes and
  across the high desert areas. Strongest on elevated terrain.

* Impacts...Strong cross winds along highway 247. Minor tree
  damage in the mountains.

* Outlook...winds decreasing Thursday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

jad
3 follow-up statements
013 
WWUS76 KSGX 220942
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
242 AM PDT Thu Mar 22 2018

...WIND ADVISORY FOR THE SAN BERNARDINO COUNTY MOUNTAINS AND THE
ADJACENT HIGH DESERT AREAS TODAY...

.Surface low pressure developing over western Nevada on Thursday
will combine with strengthening winds aloft to create gusty winds
over the mountains and high desert areas today. Winds will
decrease this evening.

CAZ055-060-222100-
/O.CON.KSGX.WI.Y.0010.180322T1500Z-180323T0200Z/
San Bernardino County Mountains-Apple and Lucerne Valleys-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Victorville, 
Hesperia, and Apple Valley
242 AM PDT Thu Mar 22 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 7 PM
PDT THIS EVENING...

* Winds...South to Southwest 25 to 35 MPH with gusts to 45 MPH.
  Stronger gusts of 50 to 60 MPH are possible over the highest
  mountain ridges.

* Timing...through 7 pm today

* Location...Along the mountain crests, over the desert slopes 
  and across the high desert areas. Strongest on elevated 
  terrain. 

* Impacts...Strong cross winds along highway 247. Minor tree 
  damage in the mountains. 

* Outlook...winds decreasing this evening, but brisk westerly
  winds will continue through the weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
344 
WWUS76 KSGX 222054
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
154 PM PDT Thu Mar 22 2018

CAZ055-060-230200-
/O.CON.KSGX.WI.Y.0010.000000T0000Z-180323T0200Z/
San Bernardino County Mountains-Apple and Lucerne Valleys-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Victorville, 
Hesperia, and Apple Valley
154 PM PDT Thu Mar 22 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT THIS EVENING...

* Winds...South to Southwest 20 to 30 MPH with gusts to 50 MPH. 
  Isolated stronger gusts of 60 MPH possible over the highest 
  mountain ridges. 

* Timing...through 7 pm today

* Location...Along the mountain crests, over the desert slopes and
  across the high desert. Strongest on elevated terrain. 

* Impacts...Strong cross winds along highway 247. Minor tree 
  damage in the mountains. 

* Outlook...winds decreasing this evening, but brisk westerly 
  winds will continue through the weekend. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

jmb

weather.gov/sandiego
678 
WWUS76 KSGX 230159
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
659 PM PDT Thu Mar 22 2018


CAZ055-060-230300-
/O.EXP.KSGX.WI.Y.0010.000000T0000Z-180323T0200Z/
San Bernardino County Mountains-Apple and Lucerne Valleys-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Victorville, 
Hesperia, and Apple Valley
659 PM PDT Thu Mar 22 2018

...WIND ADVISORY WILL EXPIRE AT 7 PM PDT THIS EVENING...

Winds have weakened and the wind advisory will expire at 7 PM.

$$

Albright

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Mar 21, 2:53 PM PDT, 5 hours 46 minutes earlier.

Area forecast discussion, Mar 21, 2:53 PM PDT, 5 hours 46 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
253 PM PDT Wed Mar 21 2018

.SYNOPSIS...
A low pressure system off the California coast will move slowly
towards the coast spreading a strong atmospheric river of
tropical moisture into southern California. Widespread rain will
develop late tonight from north to south, and become heavy at
times on Thursday. Rain will transition to scattered showers
Thursday evening and decrease through Friday morning. A weak low
pressure system will move along the West Coast maintaining cooler
conditions and a chance of light showers.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Atmospheric river of tropical moisture nosing into the Central
Coast this afternoon and very heavy rain occurred there a few
hours ago with rain rates over 1/2 inch per hour. Out ahead of
the main tropical moisture plume is an area of showers and
embedded light rain associated with a weak s/w affecting SoCal
basically north of an Orange County to San Bernardino County zone.
This area will likely diminish later this afternoon as some drier
air is noted on water vapor satellite. Beyond that this evening
will be mainly dry as the main tropical plume will remain oriented
more towards Pt Conception.

Late tonight as the main shortwave trough shifts east towards
California, the moisture plume will begin to sag south across
SoCal. We expect rain to develop late tonight over the north and
develop south across San Diego County through midday Thursday.
With extreme moisture field and shortwave forcing, rain will
overspread the entire area through Thursday afternoon, heavy at
times. The lower deserts should even see some rain, although not
nearly as heavy, due to the very deep moisture profile.

The rain will transition to showers Thursday night as the
shortwave trough moves through SoCal, then taper off Friday
morning. There could be some residual showers lingering in the
mountains through Friday late in the morning.

Another low pressure trough skims to our north on Sunday bringing
a chance of rain to the area.

&&

.HYDROLOGY...

Rainfall amounts will be greatest over northern areas and
especially along the coastal-facing mountain slopes where amounts
of 5 to 7 inches, in isolated locations, will be likely. In the
populated valleys and coastal areas, amounts will still be
significant but overall much lower (higher amounts northern valley
and coastal areas)...with 1 to 2 inches in the Northern Inland
Empire and Orange County and 1/2 to 1 inch in San Diego County
coast and valleys. Even with lower overall storm total
precipitation amounts, the potential will still exist for very
heavy but shorter duration bursts of rain as high as 1/2 inch per
hour.

&&

.AVIATION...
212045Z...SHRA mostly in San Bernardino County and far NW Riverside
County, including at/near KONT, KRAL and KSBD, will mostly end by
23Z, with local BKN-OVC bases below 4000 ft MSL, vis 1-4 mi and
mountain obscurations. Otherwise, mostly BKN clouds be 4000-8000
feet MSL tonight and 1500-3500 feet MSL Thursday. Isolated -SHRA and
some mountain obscurations will occur in southwestern San Bernardino
County and Northern Orange County tonight, then more widespread RA
and mountain obscurations will occur Thursday and affect most
coastal and valley airports, with some vis 1-4 miles. However,
in the lower deserts, most clouds will remain above 5000 feet MSL
Thursday with isolated -SHRA.

&&

.MARINE...
A storm system will bring periods of rain Thursday through early
Friday. Higher winds and swell are likely to bring hazardous
conditions Friday night through Sunday night. A small craft advisory
will likely be needed then due to wind gusts around 25 knots and
combined seas 8-10 feet with predominate periods of 9 seconds or
less. Seas and winds will lower by Monday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
 encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch from 11 PM PDT this evening through late
     Thursday night for Orange County Coastal Areas-Orange
     County Inland Areas-San Bernardino County Mountains-San
     Bernardino and Riverside County Valleys-The Inland Empire-
     Santa Ana Mountains and Foothills.

PZ...NONE.
&&

PUBLIC...Brotherton
AVIATION/MARINE...Maxwell

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 11:53 AM PDTAreal Flood AdvisorySGXSan Bernardino6 hr

Nearby

Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.